Question Regarding Proper Administration of Injection
June 2, 2021 12:02 PM   Subscribe

I acknowledge you're not my doctor, but I know there are diabetic educators, nurses, and experienced diabetics on here. Asking a question about a common diabetic medication and procedure, beneath the fold.

You can inject Lantus (long-acting insulin) into your belly, as long as it's two inches away from your belly button.

(1) If you have a big stomach, can the medicine get "lost" in the fat, or is it okay as long as it's injected into your subcutaneous fat in the appropriate labeled areas?

(2) If you get a small skin "bubble" (raised skin) at the injection site, does that mean the medication's wasted, and is there a trick to avoiding that? And if you see that bubble, is there something to do afterwards, or will it sink down rather than spill out?

If either question is answered in some online diabetic resource or video, please feel free to answer by posting a link to same.

Much thanks.
posted by metabaroque to Health & Fitness (5 answers total)
 
Best answer: You actually want subcutaneous injections to be in fatty tissue, especially for a long lasting insulin like Lantus, which is why the needles are short. If you get kind of a bubble or lump, just put your finger over the injection site and kind of massage a bit. If the insulin wells back out immediately after injecting and you have an empty syringe handy sometimes it's helpful to suck it back into the syringe and see how much dosage you missed (Use a clean syringe or pen to administer whatever you missed, not the stuff that welled out). I'm a type I, not a doc or educator so any medical professional probably has better advice.
posted by BrotherCaine at 1:38 PM on June 2, 2021 [1 favorite]


Best answer: As you get more experience, you may find spots in your belly that don't absorb as well because of scar tissue or other reasons. Don't get too obsessed with permanently crossing off an injection location immediately if you have high sugars, there are times when you'll require higher basal insulin because of illness, stress, or a day that's more sedentary.
posted by BrotherCaine at 1:40 PM on June 2, 2021


Best answer: I don't have diabetes; my daughter has Type 1.

can the medicine get "lost" in the fat

Yep. That's exactly what's supposed to happen. Then it slowly diffuses from there into the bloodstream.

If you get a small skin "bubble" (raised skin) at the injection site, does that mean the medication's wasted

No, as long as it doesn't leak back out through the skin puncture. Once it's retained under the skin there's really nowhere else for it to go but into the bloodstream. And since long acting insulin is so slow to come on anyway, a little extra time for a somewhat blisterish lump to settle back down isn't going to make much difference.

The main reason you don't want to be making skin bubbles is because driving in a bolus of liquid too shallow under the skin is more likely to result in hardening and scarring, which you don't want because trying to put insulin into a hardened site is painful and slows down absorption.

is there a trick to avoiding that?

Go to the next longest size of pen needle, and practice progressively releasing the skinfold pinch as the insulin goes in so that the fatty tissue "sucks" the liquid in as the pinch pressure is let off. Just "follow" the collapsing fold with the pen, making sure it stays inserted to full depth for the whole delivery stroke rather than letting the skin pull away from it before it's all in there.
posted by flabdablet at 2:26 PM on June 2, 2021 [1 favorite]


Best answer: I remember worrying about this when I was on Lantus. First of all, as has been addressed, you WANT Lantus to get into the fatty tissue.

Second, whether you're using the Lantus pen with pen needed (which I'd strongly advise, vs. using syringes and vials), make sure that you wait the full five seconds after you've pushed the button (i.e., attach the pen needle, set the dial to dial up the right number of units, jam it into you AND THEN press the injector, AND THEN count five Mississippis AND THEN pull the pen/pen needle out. You're less likely to get the bubbles if you wait the five seconds. And yes, I know, it'll sting a little more if you're doing it properly. And re-read flabdablet's comment, especially the final paragraph.
posted by The Wrong Kind of Cheese at 5:37 PM on June 2, 2021


Best answer: it'll sting a little more if you're doing it properly

It'll also sting quite a lot more if the pen is still cold from the fridge when you do it. Keeping the pen in an inside pocket for the ten minutes before an injection makes quite a big difference (the insulin will come to no harm as long as it's kept refrigerated most of the time).
posted by flabdablet at 12:39 AM on June 3, 2021 [1 favorite]


« Older Artsy or outdoor things to do in Columbus, OH?   |   Trying to recall an EDM song that came out ~8-10... Newer »

You are not logged in, either login or create an account to post comments